I've never had a skin condition like this ever, and certainly not one that returns. I traveled to Brazil in late August 2012, while I was there my skin become extremely inflamed--a systemic itch and redness--everywhere. I returned and was treated for atopic dermatitis with the usual treatment: mometasone furoate for my body and Protopic ointment for my face. However, this did little in the way of providing relief and within a month I had developed several pustules in my mustache area. I saw a dermatologist who put me on Bactrim DS for a week. Almost instantaneously my issues resolved--no more itching, the pustules disappeared, and I could shave and conduct business normally again. After the regimen was complete, the symptoms returned. A culture was taken: it came back negative for MRSA. I was subsequently put on Bactrim DS again for 2 weeks. Immediate relief ensued but, again, the symptoms recurred after the antibiotic course was completed.
This is my third cycle in this pattern, and to no avail.
Constant itching/skin inflammation on face, forearms, upper arms, upper back, upper chest, lower legs. Pustules, evidence of folliculitis on the upper lip (where I shave) and (to a lesser extent) in areas noted above. Inflammation seems to be eczema, likely exacerbated by whatever is causing the infection. Chronic tiredness. Skin burns when using relatively innocuous soaps (e.g., face burns washing with CeraVe).
23 y/o male, no chronic disease. Mild allergic rhinitis/seasonal allergies. Very clean diet, non-smoker, rarely consumes alcohol. Diet is extremely clean and the patient exercises regularly (i.e., the patient is an athlete).
Could this be pityrosporum folliculitis? My theory is that this is fungal in nature and the antibiotics killed the naturally occurring bacterial fauna on the skin that would normally compete with the fungus. This would explain the recurrence.
Pityrosporum folliculitis is caused by the yeast Pityrosporum orbiculare. This organism causes an infection of the hair follicle. It commonly affects young people and is described as either asymptomatic or slightly itchy papules (bumps) and pustules on the upper back, chest, upper arms, and neck. It can be misdiagnosed as acne. Diabetes can be a predisposing factor. But so can administration of corticosteroids or as in your case, broad-spectrum antibiotics. The organism is very common in tropical regions and the face is often affected, as in your case. In males, the face is the most common site.
The key to diagnosis is a skin scraping using potassium hydroxide. Microscopic examination should reveal round, budding yeast cells, and sometimes hyphae. If the diagnosis is made, the treatment is a combination of ketoconazole shampoo and oral ketoconazole (200 mg every day for 4 weeks). This regimen produces clearance of the lesions in 100% of patients. Using the pills alone only produces a 75% clearance rate. Another effective agent is salicylic acid wash.
You should ask your dermatologist to perform a potassium hydroxide examination to further evaluate this condition.
To prevent this condition, when in hot and humid climates, wear light, loose-fitting clothing, and avoid occlusive sunscreens and body lotions. After diving, remove wet suits promptly, dry skin thoroughly, and stay cool and dry.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.